Alert archive / Missouri / River Flood Warnings in 2016

River Flood Warning 48, NWS Kansas City, MO

May 10, 2016Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this river flood warning at May 10, 2016, 2:18 AM CDT for Atchison County, Holt County, Missouri. It took effect at May 10, 2016, 4:05 AM CDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
May 10, 2016, 2:18 AM CDT (07:18 UTC)
In effect from
May 10, 2016, 4:05 AM CDT
Expired
May 11, 2016, 1:00 AM CDT
In force
21 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tarkio River near Fairfax (FFXM7).

Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

254 
WGUS43 KEAX 100718
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
218 AM CDT TUE MAY 10 2016
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

.Recent rainfall has caused the river to rise rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-110600-
/O.NEW.KEAX.FL.W.0048.160510T1059Z-160511T0600Z/
/FFXM7.1.ER.160510T1059Z.160510T1200Z.160511T0600Z.NO/
218 AM CDT TUE MAY 10 2016

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Tarkio River at Fairfax.
* from early this morning to late tonight.
* At  1:15 AM Tuesday the stage was 15.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 17.3 feet by this morning. The river will 
  fall below flood stage later today.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   15.6   Tue 01 AM   17.3 this morning
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
3 follow-up statements
016 
WGUS43 KEAX 100906
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
406 AM CDT TUE MAY 10 2016
 
...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-110906-
/O.EXT.KEAX.FL.W.0048.160510T0905Z-160511T1200Z/
/FFXM7.2.ER.160510T0714Z.160510T1200Z.160511T1200Z.NO/
406 AM CDT TUE MAY 10 2016

...Observed flooding increased from Minor to Moderate severity...
...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Tarkio River at Fairfax.

* from early this morning to Wednesday morning.
* At  3:15 AM Tuesday the stage was 18.1 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 19.2 feet by this
  morning. The river will fall below flood stage overnight.
* At 19.0 feet...Flooding begins in the vicinity of Corning.
* At 18.0 feet...U.S. Highway 59 north of Fairfax begins to flood.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   18.1   Tue 03 AM   19.2 this morning
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
002 
WGUS83 KEAX 101435
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
935 AM CDT TUE MAY 10 2016
   

...The Flood Warning continues for the following rivers in 
Missouri...

  Missouri River at Napoleon affecting Jackson...Lafayette and Ray 
  Counties.

  Missouri River at Waverly affecting Carroll...Lafayette and Saline 
  Counties.

  Missouri River At Miami affecting Carroll...Chariton and Saline 
  Counties.

  Tarkio River at Fairfax affecting Atchison and Holt Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC095-107-177-111435-
/O.EXT.KEAX.FL.W.0019.000000T0000Z-160515T1200Z/
/NAPM7.1.ER.160427T1328Z.160428T2315Z.160514T1200Z.UU/
935 AM CDT TUE MAY 10 2016

The Flood Warning continues for
  The Missouri River at Napoleon.
* until Sunday morning.
* At  9:00 AM Tuesday the stage was 16.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Wednesday morning and continue
  to rise to near 18.0 feet by early Thursday afternoon. The river 
  will fall below flood stage by Saturday morning.
* At 17.0 feet...Low-lying areas unprotected by levees begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  Napoleon        17   16.9   Tue 09 AM   18.0 Thursday afternoon
     
&&
  
LAT...LON 3916 9415 3922 9417 3925 9386 3918 9384 3911 9405

  

$$

MOC033-107-195-111434-
/O.EXT.KEAX.FL.W.0020.000000T0000Z-160515T2100Z/
/WVYM7.1.ER.160427T1906Z.160429T0900Z.160514T2100Z.NO/
935 AM CDT TUE MAY 10 2016

The Flood Warning continues for
  The Missouri River at Waverly.
* until Sunday afternoon.
* At  8:30 AM Tuesday the stage was 20.4 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will rise to near 20.9 feet by 
  Thursday evening. The river will fall below flood stage Saturday
  afternoon.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  Waverly         20   20.4   Tue 08 AM   20.9 Thursday evening
     
&&
  
LAT...LON 3925 9386 3933 9331 3928 9327 3922 9330 3918 9384

  

$$

MOC033-041-195-111434-
/O.EXT.KEAX.FL.W.0021.000000T0000Z-000000T0000Z/
/MIAM7.1.ER.160428T0131Z.160429T1324Z.000000T0000Z.NO/
935 AM CDT TUE MAY 10 2016

The Flood Warning continues for
  The Missouri River At Miami.
* until further notice.
* At  7:49 PM Monday the stage was 19.3 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 19.4 feet by 
  Friday morning then begin falling.
* At 18.0 feet...Low-lying rural areas outside of levees begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  Miami           18   19.3   Mon 08 PM   19.4 Friday morning
     
&&
  
LAT...LON 3933 9331 3943 9319 3938 9307 3928 9327

  

$$

MOC005-087-111434-
/O.EXT.KEAX.FL.W.0048.000000T0000Z-160512T0042Z/
/FFXM7.2.ER.160510T0714Z.160510T1115Z.160511T0042Z.NO/
935 AM CDT TUE MAY 10 2016

The Flood Warning continues for
  The Tarkio River at Fairfax.
* until Wednesday evening.
* At  8:15 AM Tuesday the stage was 18.7 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* At 18.0 feet...U.S. Highway 59 north of Fairfax begins to flood.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   18.7   Tue 08 AM   18.3 this afternoon
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
984 
WGUS83 KEAX 102315
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
615 PM CDT TUE MAY 10 2016
   

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-102345-
/O.CAN.KEAX.FL.W.0048.000000T0000Z-160512T0042Z/
/FFXM7.2.ER.160510T0714Z.160510T1115Z.160510T2115Z.NO/
615 PM CDT TUE MAY 10 2016

The Flood Warning is cancelled for
  The Tarkio River at Fairfax.
* At  5:15 PM Tuesday the stage was 16.8 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at  4:15 PM Tuesday.
* Forecast...The river will continue to fall to 13.9 feet by 
  Wednesday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   16.8   Tue 05 PM   16.2 this evening
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 9, 11:53 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 9, 11:53 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1153 PM CDT MON MAY 9 2016

.Discussion...
Issued at 254 PM CDT MON MAY 9 2016

The cirrus shield spreading over the area from showers and storms
across eastern OK through central MO is expected to move east by
this afternoon. This will allow the western sections of the
forecast area to see several hours of sun and destabilize with
around 2000 to 2500 J/kg of CAPE possible. Forecast soundings show
an environment over eastern KS and western MO nearly uncapped as
well. This is well east of the modified dryline in south central KS
which should be the primary focus. But there is some concern of
development within the moderately unstable and potentially uncapped
environment over eastern KS. Regardless, shear in this area is
somewhat marginal for organized updrafts. Rather, any activity ahead
of the main initiation area looks more multicellular with hail and
strong to potentially damaging winds and heavy rain the biggest
concern. Higher resolution convective models then bring in the
convection that developed over central KS into the area tonight in
the 03Z to 06Z. Instability may be limited by the time this area
moves into the forecast area and again, shear looks marginally
supportive of organized severe weather. So if this second round of
storms moves in, the potential for hail and winds as well as heavy
rain/localized flooding looks to be the biggest concern.

There may be a lull in activity during the day Tuesday with shortwave
ridging moving through the area. But thunderstorm chances return
Wednesday with the passage of another upper shortwave trough and
associated front. Models suggest robust instability will develop by
the afternoon hours ahead of the surface front. Shear again looks
marginal ahead of the front but increases substantially behind it.
So there may be window when the combination of instability and shear
is maximized in the vicinity of the front.

Through the extended portion of the forecast, several other
shortwave troughs will move through the area with each one bring
another chance of precipitation. But it appears that after the
Wednesday activity, moisture will be scoured out well to the south.
There may be some limited return ahead of the next shortwave
trough. This should lead to round of showers and a few storms Friday
afternoon into Saturday, depending on the actual timing of the wave.
By Sunday into Monday, more widespread showers and thunderstorms are
possible as ample low level moisture streams northward ahead of the
next wave and front.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1144 PM CDT MON MAY 9 2016

Combination of VFR and MVFR conditions will prevail at the terminal
as of 06Z. Current storms are moving northeast and will likely be
clear of the terminals as the TAF becomes valid, so have simply kept
VCTS going through 07Z. Otherwise, winds will stay from the southeast
through the overnight hours veering to the west late Tuesday morning
as the VFR clouds scatter out.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...CDB
Aviation...Cutter
Hazardous weather outlook, May 9, 5:02 AM CDT, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT MON MAY 9 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SEVERAL ROUNDS OF
 THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE POSSIBLE THIS
 AFTERNOON AND EVENING WITH LARGE HAIL AND STRONG WINDS THE PRIMARY
 THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY ACROSS
 MUCH OF MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 9, 10:21 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1021 PM CDT MON MAY 9 2016

KSZ104-105-MOZ037-043-100400-
WYANDOTTE KS-JOHNSON KS-JACKSON MO-CASS MO-
1021 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...JOHNSON...
NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1100 PM
CDT...

AT 1020 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF OLATHE...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE CLUSTER OF STORMS.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...OVERLAND PARK...OLATHE...INDEPENDENCE...LEE'S SUMMIT...
SHAWNEE...LENEXA...LEAWOOD...RAYTOWN...GRANDVIEW...BELTON...PRAIRIE
VILLAGE...RAYMORE...MERRIAM...MISSION...BONNER SPRINGS...DE SOTO...
GREENWOOD...EDWARDSVILLE AND NORTH KANSAS CITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 15.
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 411 AND 423.
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 5.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 214 AND 235.
 INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 8.
 INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 16.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 14...AND BETWEEN MILE
MARKERS 56 AND 83.

LAT...LON 3900 9492 3898 9492 3901 9491 3916 9479
      3915 9459 3914 9459 3911 9460 3915 9454
      3914 9448 3912 9446 3914 9442 3889 9427
      3874 9462 3874 9479 3899 9493
TIME...MOT...LOC 0320Z 224DEG 23KT 3883 9469

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:21 PM CDTSpecial Weather StatementEAXJackson39 min
May 10, 9:28 AM CDTRiver Flood WarningEAXAndrew, Buchanan6 days
May 10, 9:28 AM CDTRiver Flood WarningEAXBuchanan, Platte5 days

Nearby

River Flood Warnings in Missouri, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.